news center

Years of living dangerously

Years of living dangerously

作者:谷胪  时间:2017-11-05 06:01:02  人气:

By Phyllida Brown FOR the past three years, a family of new drugs has brought fresh optimism to people who are HIV-positive. Called protease inhibitors, they have dramatically reduced death rates from AIDS, emptied hospital wards and allowed people with the virus to go back to work. But while their early success is unquestioned, it is becoming tarnished by charges that the drugs have very serious side effects. Internet discussion groups and newsletters about HIV are full of complaints from people who claim that protease inhibitors are changing the shapes of their bodies and even putting them at risk of heart attacks. Some say they have developed a pot belly or paunch, while their faces and limbs have become thin and wasted. Women claim that their breasts have got bigger. In a California-based electronic newsletter called Being Alive, 37-year-old Joe says he has had plastic surgery and is now considering liposuction after he grew a pad of fat at the back of his neck—a so-called “buffalo hump”. No one knows exactly how many people are affected by these bizarre changes, but it is likely to be thousands. To the 90 per cent of HIV-positive people worldwide who will probably never be able to afford the new drugs, a bit of unsightly fat might seem a small price to pay for living longer. But other less obvious body changes have also been linked to the drugs—and these are much more disturbing. Doctors are finding abnormally high levels of triglycerides in the blood of patients taking them. High levels of these fats increase the risk of heart disease. Some doctors report that their patients’ plasma looks “like thick cream”, according to Edward King at the National AIDS Manual, a London-based information service on treatments for HIV. And there have already been reports of a handful of relatively young people on protease inhibitors suffering heart attacks or angina (This Week, 9 May, p 7). The symptoms will come under scrutiny this weekend in Geneva at the 12th World AIDS Conference. Doctors are shocked by the reported side effects because they had hoped that protease inhibitors were free of the serious complications that have dogged other anti-HIV drugs. AZT, for instance, which was the first, causes bone marrow damage, anaemia and the loss of some types of blood cells. Protease inhibitors work by blocking the action of an enzyme, protease, which HIV needs to replicate. And because HIV protease is only found in infected cells and has no normal function in the human body, drugs that specifically target protease should not harm normal cells—or so researchers thought. Most complaints about side effects have been anecdotal, but serious studies are beginning to back them up. David Cooper, Andrew Carr and others at St Vincent’s Hospital in Sydney, Australia, examined more than 100 people with HIV who had received at least one protease inhibitor, and compared them with healthy people and other HIV patients who had not taken these drugs. They found that nearly two-thirds of the people who had taken protease inhibitors—such as indinavir, saquinavir and ritonavir—had abnormal fat distribution on their bodies and many also had high levels of triglycerides and cholesterol in their blood (see Figure). This compared with 3 per cent for the HIV-positive people who had been treated with other drugs (AIDS, vol 12, p 51). The researchers argue that the symptoms are “a common complication of HIV protease inhibitors”. The Australian researchers think they have uncovered a possible biological explanation for the pattern. They have found that a sequence of amino acids in HIV protease closely resembles another sequence in part of a molecule called LRP that mops up low-density lipoproteins, the so-called “bad” cholesterol, from the blood. Drugs that target HIV protease might also target LRP and interfere with its ability to scavenge for low-density lipoproteins. But not everyone thinks the drugs are to blame for these problems. Donald Kotler, a gastroenterologist at the St Luke’s-Roosevelt Hospital in New York City, says the combination of body changes and high triglycerides in the blood could be caused by HIV itself, or by the body’s attempts to respond to infection. “We already know that HIV-positive people have high triglycerides,” he says. Kotler has observed people with these symptoms who have never taken protease inhibitors. He will present his latest studies this weekend in Geneva. Kotler wants researchers to wait before they rush to pin the blame on the new drugs. “I am afraid we are getting tunnel vision,” he says. He speculates that protease inhibitors merely unmask or exacerbate an existing effect of HIV. He points to reports of survivors of other chronic diseases, such as leukaemia, who have experienced long-term changes in their fat metabolism and body shape, presumably as a result of prolonged physical stress. Suppose, he speculates, that fat redistribution is how some people respond to the stress of having HIV in their bodies for many years—even if the virus is kept at very low levels. Protease inhibitors may indirectly encourage the development of these symptoms simply by helping someone with HIV to survive longer. That doesn’t mean the drugs cause the problem. But other leading researchers, such as Ian Weller at University College London Medical School, blame the drugs. “I think it’s a clear syndrome,” says Weller. “The longer the treatment, the more common it gets.” And Brian Gazzard, clinical director of the John Hunter Clinic in London, says the syndrome is “overwhelmingly likely” to be caused by protease inhibitors. No one doubts the benefits of protease inhibitors. But if you have to take drugs for life, the benefits and risks must be weighed even more carefully than for short-term treatment. “If ten years of treatment is going to give everybody a heart attack, that would be a disaster,” says Gazzard. These uncertainties could force yet another rethink on the best way to treat people who carry HIV but have no symptoms. The approach of many doctors—especially in the US—is to “hit hard and hit early”. The theory is that a combination of drugs, including a protease inhibitor, taken soon after infection can beat back the virus to virtually undetectable levels. In Britain, by contrast, doctors have traditionally been more cautious, partly because AZT turned out to provide only temporary benefit against HIV. Weller thinks the new fears about protease inhibitors will instil caution on both sides of the Atlantic. “There is a changing atmosphere,” he says. Manufacturers of protease inhibitors are still backing the aggressive approach. “These findings are interesting and further research is necessary, but we feel very strongly that hitting hard and hitting early is still the way to go,” says Janet Skidmore, director of public affairs at Merck in Philadelphia, which makes indinavir, one of the most widely used protease inhibitors. Kotler takes a more pragmatic view. Rather than fight over approaches, doctors and researchers should focus on making patients as well as possible while they find out more. For some people, the benefits of the drugs will outweigh the risks. As Kotler says: